Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Sudden episodes of BP hikes. Plasma renin, renal color doppler study and VMA are within normal range

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 1256 Questions
My wife ,62 years old,weight 59,height 5.4ft,gets sudden episodes of BP hikes for the last 2-3 months.She starts feeling something in her tummy and asks me to check her BP and it rises to 220/120,heart rate goes to 95 to 110.I showed her to MD physian cum cardiologist here and ECg,ECO cardiogram were normal.Her Plasma renin,renal color doppler study,VMA ( Venyl mendalic acid study) all were done and everything is within normal range.The doctor here feels she has reactive hypertension.She was given T Nicardia R 10mg,T Rivotril 5 mg whenever she gets the episodes. She was shown to a phychiatrist and prescribed T Nexito 10 mg as they feel she has got depression but she is very active,cheerful,lively lady and no symptoms of depression.She is oversensitive to any sudden accidents,hearing seeing death news etc.Her BP goes up in 5 to 10 minutes and after taking Rivotril,it comes down to normal 130/80 level in 30 to 40 minutes ,sometimes in between shoots up and down but it lasts for about 30 minutes afterwards she gets good sleep.BP medicine T Olmesartan was tried and she gets sweating,BP goes down below 100 and so.She and I am reluctant to put her on Nexito due to lots of its side effects.
I am giving her homoetahic medicine now and if badly necessary,then give T Rivotril and T Nicardia 10 mg.
I am in a totally helpless position now where to go and wat to do to find out the root cause of these episodes as all reports are normal.She is also T2DM and on T Galvasmet 50/500 and sugars are under control.
Can u please help me and guide us in the matter and i shall be thankful for ur help.
Posted Fri, 15 Nov 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 9 hours later
Brief Answer:
please see below

Detailed Answer:
Dear Sir
1. The basic causes for large fluctuationepisodic /rise in blood pressure (BP) include stress at time of measuring BP, pheochromocytoma (PCC), neuropathies, alcohol, improper drug dosing etc.
2. Our BP varies as per our physical or mental stress. Exercise, simple running or calculating a mathematical problem or exposure to cold weather or a bad news , all increase our BP albeit for short period of time. Hence whenever we take BP we should be free of stress, should not be in pain, should not have taken coffee, tea or exercise in last one hour. Else the BP measurement will not reflect the actual control. I recommend measuring her BP daily at almost same time in such circumstances to know her actual status.
3. VMA has been done to rule out PCC. Was her Ultrasound of kidneys and suprerenal region done? Beside pain in tummy does she has anything else?
4. I am not a proponent of this SOS Nicardia R therapy. Instead I would prefer to give a low dose Beta-blocker to my patients in such scenario (after ruling out PCC) and carefully up-titrate them. Rivotril therapy is a decision of psychiatrist.
She should be counselled for adopting appropriate response mechanism to various episodes in life. She needs to be evaluated for diabetic neuropathy also.
Hope this gives some insight. I am waiting for your follow up query with details.
Above answer was peer-reviewed by
Follow-up: Sudden episodes of BP hikes. Plasma renin, renal color doppler study and VMA are within normal range 13 hours later
Hi Doctor
Thanks for ur quick reply. I agree with your views when BP should be monitored and when it can go up. In my wife,s case Bp shoots up to 220/120,herat rate 95
any time which i cannot be predicted ,it happened at 1.00am,at 4 am and rest of the time it is always in the range of 130/80.
As regards USG studies ,i give below the details for ur kind inf
1 B Mode and Bilateral color doppler study of Aorta,both main & renal arteries,intra renal branches in the upper,middle ,lower pole calyes done and the result is Renal Disease Gr 1,no R A Stenosis.
2 Plasma Renin 6.70 ( n range 4.4 to 46.1)
3 Sr creat 0.60
4 BUN 8.0
5 Blood Sugar FBBS 103,PPBS 154 & HBA1C 7.3
6 TSH 3.61,T3 102,T4 8.5
Eco Cardio Normal
ECG Normal

As regards BP medicine,Olmesartan lowest dose was tried for a week and her pressure started going downward ,so it was stopped and she is not on any BP medicine now.
Tummy issue,she has got acidity problem . When her BP episode begins,she tells
something happening in the stomach(no pain),sometimes gets loose motion and BP starts rising for 30 to 45 minutes or so and with Rivotril or Nicardia ,it gets normal. It happened 6-7 times in two weeks time.No investigations of stomach etc advised by doctors here.Shehas got anxiety problem and BP episodes once in 2-3 months and used Alprax 0.25 as SOS only when it happens.Now it takes place more often and worsened .
I dont mind giving her Nexito but want to make doubly sure whether it is heart related prob ,anxiety /depression or any thing else because nexito has got its own problem and she is very active,lively,social person otherwise and do not look depressive.She became a type of lethargic,dull with a few days nexito intake which was discontinued a month ago without any withdrawal symptoms.
Is it ok to give BETA Blocker for a diabetic and can suggest some names and i can
discuss that with doctors here in mumbai.
I am extremely sorry for this long mail which can give total picture of the case.
Kindly give ur expert advice for which i shall be indebted to you
Kind regards
Answered by Dr. Sukhvinder Singh 9 hours later
Brief Answer:
please see below.

Detailed Answer:
Dear Sir
1. I agree people do not use beta blockers on preference in diabetics. But since the mechanism of hypertension seems to be related to sympathetic stimulation/ catecholamines, beta-blocker would stop the rise most effectively, but only after definitely ruling out PCC. This involves a pain ultrasound of kidneys and further bio-chemical testing if required. Your report does not talk of plain ultrasound of kidneys. It only tells about the doppler interrogation. She should also be evaluated for diabetic neuropathy.
2. There are a number of beta-blockers like metoprolol, bisoprolol etc which are relatively selective and interfere less with diabetes. However you should never start them on your own. You must discuss the whole case with internist and then do according to his advise.
3. It is important to understand the behavior of BP (without any drugs) as i suggested in last answer. This will help us understanding that if she has only reactionary rise in BP or she has basal high BP over which reactionary rise occur.
4. I would recommend counselling by professional psychologist rather than Nexito to fine tune her responses to sudden unexpected episodes in life. Drug therapy should be a second option, even if she has anxiety disorder.
5. Any inciting cause like dyspepsia should be promptly tackled and your internist can help her.
6. Her other investigations are fine except for renal disease grade I (diabetic nephropathy) and a bit higher HbA1C.
Feel free to discuss further.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor